iStock/ThinkstockBy DR. JENNIFER ASHTON, ABC News Senior Medical Contributor
Do you give your kids codeine? If so, listen up: There’s a new warning.
The American Academy of Pediatrics has issued a recommendation urging doctors and parents to stop giving codeine to children under the age of 12. The pain relief drug is often prescribed to children despite growing evidence of life-threatening reactions.
It’s very difficult to predict how kids will react to this narcotic. For some, it provides little relief and for others it can have a major effect. Certain children could experience slowed breathing rates or even die after taking the standard doses of this medication.
Codeine is often given as a pain medication after surgery or dental work and can be in cough syrups as well. If you have questions about codeine and your child, ask their pediatrician, dentist or pharmacist about an alternative.
Copyright © 2016, ABC Radio. All rights reserved.